This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
My husband is currently being tested for bipolarism. Both his mother and sister have the disease. My question is, are there any known relations between kidney stones and bipolarism. I have read that some of the medications to treat bipolar people, has a risk of causing stones. Well currently he isn't taking any med's for this, as he hasn't officially been diagnosed(he is in the process of being tested). But, my understanding is that bipolarism is linked to calcification of cells.
My husband passes kidney stones constantly and apparently has 3 distinct problems; too little citrate (which is a stone inhibiter), too much uric acid and too much calcium in his urine. He is currently taking tons of medication to try to normalize the chemical composition of his urine. This includes:
Urocrit-k - 1080 MG 4 times a day (this is potassium citrate)
Allpurinol - 1 time a day - This is actually a gout medication, this is an effort to control the uric acid in his urine
hydroc**** (can't remember the exact name) - 1 time a day but its a dieretic that is also something that helps calcium not bond together.
Magnesium - 400 mg a day
He also takes flomax when a stone is there, to help pass it. He basically lives on lortab or tylox when he has stone. He is only 26 years old and has been averaging 2 surgeries a year since the age of 18 for kidney stones. He has such a tolerance now to narcotics that ER's have to give him enough to kill an elephant to even slightly dull the pain. Besides the surgeries he passes stones or sand on a constant basis, I would say at least a small stone or sediment a month. It's crazy. We can't seem to find anyone that has a name for his problem, as they say each problem is unique. I feel they are treating a symptom which is stones but the root cause is something else which is metabolic or something. Doctors have recently told him to cut out all red meat, eat low oxlate foods, and go on a low sodium diet.
With what I am reading about bipolar is it also related to calcium.. seems related to me. Anyone have any info about the two issues being correlated? Or does anyone have the same issues my husband does? Ever been told a name? I fear we are headed down the kidney failure path with all the damage the stones are causing. He is taking 8 pills a day for just kidney stones, and he still gets the stones. Now add in medication for bipolarism if that proves to be the case...
I have passed over 100 stones in numerous ways over the past 20 yrs. They say I have too much Calcium but do nothing about me either. I take Magnesium (on my own) and Avinza daily A form of Morphine to keep myself from being in the E.R. every other day. It is crazy and I am tired of it controlling my life.
As it appears u have the experience in passing numerous stones l'm asking for ur advice on my situation. Last Tuesday l awoke with nurmerous bowel motions progressing to Diahorrea then stabbing pain in lower right stomach/groin/flank and bad lower back/hip pain (actually back/hip pain l'd had for a few weeks), progressed to vomitting then just the pain and amazing pelvic pressure and constant urination. Went to Docs got pain injection with suspected kidney stones. Spent the night in pain walking around etc n pressure to urinate then blood on wiping etc then around 2am got pains in the uretha n strange feelnigs,looking to see dark bloody streaks in the toilet after that l managed to sleep. In morning only slight stabbing pain then it disappeared and only back pain etc remained went to the doctor got referral for ultrasound. Got Ultrasound done after 6days and results showed slight prominence in right renal pelvis and an 8mm non obstructing calculus in the right kidney. Doctor says wait for pain etc then will refer me to Urologist cos l am now pain free,he even said "Oh u may hve passed that stone" l'm thinking HOW lol and l wld have been in pain but all the pain l had previously l think l passed a different stone. My question is could all that pain n feeling blood etc have been the NON OBSTRUCTING STONE??? makes no sense n 2nd should l just WAIT for further pain of should this 8mm stone be looked at now by a specialist......??? thanks
Weturner, there IS a connection between "bipolar" and kidney stones. His 'bipolar' symptoms and kidney stones are very possibly caused by the same thing. It is called Hyperparathyroidism. Most people have never heard of PARAthyroid glands. But we all have four of them. Please have your husband's parathyroid checked out by the best expert you can find. I was put on medications for years for mental things such as bipolar, I was also getting kidney stones a lot. Your husband may have what I did. It is called hyperparathyroidism. It is a disease, but can be taken care of. (I know I'm late on finding this, but hope that perhaps you'll get this comment... Also, your husband should NOT take any kind of calcium. It will make the stones keep coming. Too much calcium is probably already going into his kidneys. From his bones. Hyperparathyroidism will cause that. Many doctors don't know about it, or much about it, and will give you meds for the symptoms, without knowing the cause and getting it taken care of.
DawnRae, BOTH of you, your calcium level being too high is NOT normal. Most doctors just don't know about Hyperparathyroidism. It is uncommon. That is why for me it went years undiagnosed. Both of you should visit this page, there is tons of information. I hope that you find this comment. I wish I knew how to contact you otherwise...
hi sir i m suffering 4rm pain n my kidney nd testies, i done ultra sound nd result quoted dt(multi generic foci found like shadow n both kidnes)
After using 2 days medicin i have only pain n my testies too much what reason behind that!
Plz reply me on ***@****
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.